Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 1997, 6:56 PM EDT for Rowan County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1997, 6:56 PM EDT (22:56 UTC)
- Expired
- May 31, 1997, 7:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Rowan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 312256 RRA SVRJKL KYC205-312345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 656 PM EDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN NORTHEAST KENTUCKY ...EASTERN ROWAN A SEVERE THUNDERSTORM WILL AFFECT THE TOWNS OF HAMM BY 710 PM...ELLIOTVILLE AND FARLEY BY 730 PM. AT 655 PM...WEATHER RADAR SHOWED A SEVERE THUNDERSTORM NEAR CAVE RUN LAKE...10 MILES SOUTH OF MOREHEAD. THE STORM WAS MOVING NORTHEAST AT 20 MPH. THE MAIN THREAT FROM THIS STORM IS QUARTER SIZE HAIL. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. PERRY/BALLARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:11 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 31, 3:11 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT SAT MAY 31 1997 WIDESPREAD SHOWERS REMAIN CONCENTRATED NW OF A LAKE CUMBERLAND TO HTS LINE AND EXTEND W TO A SDF-CLARKSVILLE TN LINE. MEANWHILE PARTLY SUNNY SKIES PREVAIL NEAR THE VA BORDER. LITTLE IF ANY RAIN FELL SE OF JKL TODAY WHILE NW FRINGES OF CWA FROM LAKE CUMBERLAND TO MOREHEAD RECEIVED BETWEEN A HALF AND THREE QUARTER INCHES. SOUTH WINDS UNDER 10 MPH WITH TEMPERATURES AT 18Z RANGING FROM THE MID 60S NW OF JKL IN THE RAIN TO THE UPPER 70S TO AROUND 80 NEAR THE VA BORDER. DEWPOINTS RUNNING IN THE 60S. 1010 MB BETWEEN TUPELO MS AND FLORENCE AL AND HAS MOVED VERY SLOWLY NE TODAY. STATIONARY DEEPENING INVERTED TROF EXTENDS NNE TO HOP-SDF-CVG. ETA MODEL RUN WHICH CONTINUES PERIODS OF SHOWERS THROUGH SUNDAY NIGHT PRODUCING ALMOST 2 INCHES BY 12Z MON WHILE THE NGM DIMINISHES RAINFALL AMOUNTS SUN GIVING 1 INCH BY 12Z SUN AND LESS THAN A TENTH INCH THEREAFTER. BOTH MODELS INTENSIFY H5 LOW SSE TOWARD BNA BY SUN NIGHT AS PVA ENERGY ROTATES INTO THE SYSTEM. THIS HELPS DEEPEN SURFACE LOW ALSO TOWARD BNA BY 00Z MON THEN WEAKENS THEREAFTER AS SYSTEM BECOME VERTICALLY STACKED. 90-110 KT JET STREAKING FROM THE NE OHIO VALLEY TOWARD THE CANADIAN MARTIMES LEAVES KY IN THE RIGHT ENTRANCE REGION TO ENHANCE LIFT THROUGH SUN EVENING. TODAY\S FLASH FLOOD GUIDANCE...0.7-1.3 INCHES/HOUR...1.3-2.1 INCHES/3 HOURS...2.4-3.4 INCHES/12 HOURS. HEAVIEST RAINFALL EXPECT TONIGHT WITH BASIN AVERAGE 12 HOUR AMOUNTS NEAR 1 INCHES WITH LOCAL 1.5-2.0 INCHES AMOUNTS W TOWARD I-75 IN THE CUMBERLAND VALLEY CLOSER TO SURFACE LOW AND THETA-E RIDGE...MOISTURE CONVERGENCE. FEEL SAFE NOT TO GO WITH A FLASH FLOOD WATCH THOUGH. CATEGORICAL POPS OF SHOWERS TONIGHT ALONG WITH A FEW THUNDERSTORMS. WARMER FWC LOWS PERFERED FROM 60-65. UVM\S RISE TO 4-8 UNITS BETWEEN 00-12Z TONIGHT TO ENHANCE RAINFALL AND WOULD MENTION HEAVY RAIN POSSIBLE WITH PWS UP BETWEEN 1.50-1.75 INCHES. SOMEWHAT OF A DRY SLOT ROTATES NNE INTO EAST KY SUN DIMINISHING SHOWERS CHANCES TO LIKELY POPS. RAINFALL TO ACCULATE BETWEEN A QUARTER AND A HALF INCH. MAY SEE SOME BREAKS IN THE OVERCAST IN THE AFTERNOON HELPING DEVELOP SCATTERED THUNDERSTORMS IN AN UNSTABLE ATMOSPHERE WITH LIS DROPPING TO MINUS 5-10...CAPES TO 1000 J/KG...AND UVM OF 1-3 UNITS. SLIGHT CHANCE OF SEVERE STORMS SUN AFTERNOON ESPECIALLY TOWARD MIDDLESBORO. WARMER FWC HIGHS PREFERRED WITH UPPER 60S NW TOWARD LEX AND LOWER 70S SE OF JKL IN THE BIG SANDY VALLEY AND NEAR VA. JKL 64/69/59 976 LOZ 64/70/59 +66 HUETTL
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.